Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Radiation skin issues

Options

Forthose of you who suffered skin issues from radiation, how bad did it get? I developed blisters with 10 sessions left to go — they started out tiny and only in one spot, but they got bigger and spread pretty quickly. Luckily it’s the weekend now so my skin has a bit of a break, but I’m dreading going back and having them get worse.

The nurse got me a prescription for silvadene cream, which I have been using pretty frequently. I have also been using copious amounts of cetreve for some other itchy rash spots, as well as aquafore and jeans cream everywhere else.

Comments

  • threetree
    threetree Member Posts: 1,267
    Options

    Melbo - My skin didn't get too bad - a lot like standard sunburn with a couple of small areas that they call "dry peeling". I never got watery blisters or real bad reactions. Ahead of my treatment I started taking about 1400 mg of turmeric in capsules (still do) split out over 3 times a day. I also worked 2 1/2 tablespoons of flax seed into my diet for the duration of the treatment (still do), as I had read that it can help prevent fibrosis type problems. Additionally, I used calendula cream - not the one that the dr recommended, but one I found on Amazon that had fewer chemicals in it than the one the dr offered. I put the cream on in the morning before an appointment later in the morning, and then again after the treatment. My understanding is that the turmeric, as anti-inflammatory helps keep some of the redness/inflammation down, and that it also helps to sensitize cancer cells to the treatment, so maybe a few more of them die that way. The flaxseed also serves to keep the inflammation down and again, is supposed to help with preventing things like fibrosis. I had a wide area radiated - whole one side of chest, underarm, up to my neck, etc. and again, I didn't have too much trouble at all. I think the fatigue I developed (which wasn't real bad) was more bothersome than the any redness.

    Now, well over a year later, I have one small patch at the top center of my chest that is developing some sort of "spider-veiny" looking stuff and I was told that that was a side effect of the radiation and could even get worse over time. All in all I think I did pretty well with the radiation. Hope some of this turns out to be of help to you. Good luck!

  • spookiesmom
    spookiesmom Member Posts: 8,168
    Options

    Your RO needs to know about this. Monday give the office a call. My first rad go round, my skin broke. Was weeping. A real mess. My RO gave me a week off, then finished. The second time, on the other side, different RO. This one said calendula cream, found at Walmart. 100% pure aloe. Aquaphor, that was tooooo greasy, didn’t use. Got sunburned looking, I’m very fair, but no major issues. Silvadin is great stuff. Use it, if you don’t have it, ask.

  • Poppy_90
    Poppy_90 Member Posts: 84
    Options

    Melbo: I agree with spooky, definitely get in touch with your RO. I had some issues early on until we found the right cream for me. Once I stopped the aquaphor, I started healing pretty quickly. Your RO should work with you until you find what’s best for you. For me it was a product made by rejuvaskin, especially for radiation. It was almost immediately healing and very soothing for me. Very natural and non greasy. I still use it on my face, because I have very sensitive skin and it is so calming. But, make sure your RO directs you onwhat to try so she or he can make the best suggestions if some don’t work. You shouldn’t have to be in pain. I hope you heal quickly. Keep us updated.

  • deniseml
    deniseml Member Posts: 68
    Options

    MELBO: I have 11 treatments left, 6 treatments still to target whole left chest (with bolus) and all lymph nodes. I, too am starting to blister, small ones in underarm and under left clavicle near breast bone. I was just prescribed Silvadene cream for worsening symptoms. A little upset Medium - potency steroid cream was not prescribed since , in desperation I used prescription steroid cream prescribed to my husband for rash and it helped relieve itching, burning and resolve the small blisters that was starting. RO very resistant to prescribing any topical steroid, no explanation, but did agree to if Silvadene ineffective. He did, on several occasions state that week 3-4 is when the worse side effects occur, than it improves. Not sure how that is possible, but, hoping he is right. The lesson I've learned through this is to be persistent when symptoms worsen ; ask questions, ask for other treatment options, then ask again. Also , when side effects are that concerning, I do not wait for next weeks RO appointment to request help . It is your body and you have every right to have your concerns addressed ! The Techs are not trained to evaluate the severity radiation wounds. Needs to be taken the nurse or RO.

    THREETREE: Thanks for info regarding Tumeric and flaxseed. I will look for information about both. I have seen multiple recommendations about calendula cream. Which brand did you get?

  • spookiesmom
    spookiesmom Member Posts: 8,168
    Options

    He didn’t recommend a specific brand, found this at Walmart

    image

  • melbo
    melbo Member Posts: 266
    Options

    I saw a physician’s assistant the Monday after I wrote this. She couldn’t decide if the blisters were caused by the patch treatment I was getting or if they were shingles. In the end they treated me for both — gave me a prescription for pills to treat shingles and stopped the patch treatment.

    The blisters are apparently a bit of a mystery though — as of today the ones on my sternum have cleared up, but new ones popped up on my scar line. Theoretically the spread matches what they would happen if they were shingles, but the prescription should have prevented any spread of shingles. At this point I only have three more boost sessions to go, so I’m just counting the days

  • racheldog
    racheldog Member Posts: 209
    Options

    Will be starting radiation in about a month. Would like to know how long it will be before you can swim? I know chlorine affects you while you are going thru treatment but I really do not want to lose the whole summer to staying out of the water?

  • melbo
    melbo Member Posts: 266
    Options

    sorry I can’t answer the question about swimming, my RO mentioned it to me when we started, but since I haven’t been in a pool in years I didn’t really pay much attention. I do think it was more of a limit swimming thing than a don’t ever do it thing — but I suspect it will also depend on how your skin holds up.

  • racheldog
    racheldog Member Posts: 209
    Options

    Three tree did your RO say that taking turmeric was ok? This antioxidant stuff is all over the place on the internet and different RO have different opinions. I was told today that swimming was ok. I am in week 2 of radiation. I will rinse off the chlorine immediately and wear a tee shirt while in the pool. I really want to take turmeric and a few other vitamins like D but the opinions during radiation are two ends of the spectrum about making radiation less effective and/or increasing the chance or recurrence?

    I do not like the greasy Aquafor. I ordered an organic Calendula cream and another jar of aloe Vera cream. One doc suggested wonders with cornstarch but it is very messy.

  • flashlight
    flashlight Member Posts: 311
    Options

    I used Aveeno skin relief intense moisturizing cream for extra dry skin. It comes in a jar and I bought it at Walmart. My RO said no swimming. You don't want to dry out your skin.

  • racheldog
    racheldog Member Posts: 209
    Options

    How weird as my RO (well trained and in the profession a long time) said swimming was ok as my skin still looked ok. Just rinse off the chlorine once you get out of the pool. But , of course, no direct exposing to the sun on a chaise lounge. I planned to wear a cover up tee shirt or something in the pool. It is going to be 104-110 tomorrow , unreal. So a quick dip in sounds glorious.